Kansas, 2004Tornado and Hail in Kansas, August 23, 2004
August 23, 2004 · NWS TOP · 9 events in 4 counties and zones
6 hail, 2 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:17 AM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 23, 2:17 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT MON AUG 23 2004
.DISCUSSION...
IMMEDIATE PROBLEM IS ONGOING CONVECTION...THEN CONVECTION OFF AND ON
DURING THE WEEK.
RADAR AND SATELLITE LOOPS SHOW CONVECTION INCREASING OVER SOUTH
CENTRAL KANSAS AND MOVING TO THE NORTHEAST. HAVE GONE CATEGORICAL
SCATTERED CONVECTION THIS MORNING...THEN RETAINED CHANCES FOR MORE
CONVECTION LATE THIS AFTERNOON AS UPPER TROUGH WILL BE IN THE AREA
AND AMPLE MOISTURE TO WORK WITH PLUS DAYTIME HEATING. CONVECTIVE
CHANCES CONTINUE TONIGHT WITH UPPER TROUGH IN THE NEIGHBORHOOD.
CONVECTIVE CHANCES RETURN TUESDAY NIGHT AND WEDNESDAY WITH FRONTAL
BOUNDARY SERVING AS THE FOCUS AND SOME UPPER SUPPORT AS WELL.
ANOTHER CHANCE AGAIN LATE FRIDAY THROUGH SATURDAY AS MAJOR UPPER
SYSTEM AND SURFACE FRONT WILL BE IN THE AREA AGAIN TO ADD DYNAMIC
FORCING TO A MOIST ATMOSPHERE.
REGARDING TEMPERATURES...A WARM WEEK EXPECTED WITH SOUTHERLY WINDS
PRESENT MUCH OF THE TIME AT LOWER LEVELS...AND HUMID ALSO. HIGHS
TODAY EXPECTED TO BE IN THE MIDDLE TO UPPER 80S...AND THE UPPER 80S
TO LOWER 90S TUESDAY. LOW TO MID 90S PREVAIL WEDNESDAY AND THURSDAY
BEFORE SIGNIFICANT UPPER SYSTEM APPROACHES AND LEADS TO A COOLDOWN
STARTING FRIDAY AND BECOMING MORE SIGNIFICANT OVER THE WEEKEND WHEN
HIGHS SHOULD BE IN THE MIDDLE 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 23, 3:54 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT MON AUG 23 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
454 AM CDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
MORNING...THEN MORE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN FROM LATE TUESDAY
THROUGH WEDNESDAY ACROSS THE AREA. SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD.
ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE FRIDAY THROUGH
SATURDAY ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Event by event
6 hail, 2 lightning, 1 tornado. Local standard time, as filed.
Lightning, Wabaunsee
- When
- August 23, 7:45 AM CST
- Where
- Wabaunsee County, Alma
- Property damage
- $400
- Reported by
- NEWSPAPER
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Lightning struck a home and damaged an air conditioner.
Lightning, Brown
- When
- August 23, 8:45 AM CST
- Where
- Brown County, Horton
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Lightning struck a home and did significant damage.
Hail, Riley
- When
- August 23, 5:41 PM CST
- Where
- Riley County, 2 mi W of Riley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -96.867
Hail, Riley
- When
- August 23, 5:47 PM CST
- Where
- Riley County, 2 mi W of Riley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -96.867
Hail, Shawnee
- When
- August 23, 5:47 PM CST
- Where
- Shawnee County, 6 mi SSE of Topeka
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.633
Hail, Riley
- When
- August 23, 5:51 PM CST
- Where
- Riley County, 2 mi W of Riley
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -96.867
Tornado, Shawnee
- When
- August 23, 6:12 PM CST to 6:14 PM CST
- Where
- Shawnee County, 3 mi S of Silver Lake
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.050, -95.867
A tornado touched down over open country south of Silver Lake and traveled a short distance before dissipating.
Hail, Shawnee
- When
- August 23, 6:24 PM CST
- Where
- Shawnee County, 2 mi N of Topeka
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -95.683
Hail, Shawnee
- When
- August 23, 6:30 PM CST
- Where
- Shawnee County, Topeka
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.050, -95.683
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Kansas, August 23, 2004$5,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417363, 5417425, 5417356, 5417357, 5417358, 5417359, 5417360, 5417361, 5417362.